Hary Pahaniaila: hazing in the military is the main cause of deaths in Belarusian army
Inspection on the suicide in Hrodna border service must be conducted. On March 6 it became known about the death of a soldier of an emergency service from the Hrodna border service – a military shot himself with a service pistol when he was on duty.
Human rights activist Hary Pahaniaila stated in his interview to charter97.org that suicide in the Belarusian army was a rare phenomenon, but there was nothing to be surprised at: Any Belarusian soldier faces the risk because of poor medical examination and hazing in the military.
"In general, the suicide issue is typical for Belarus. Our country takes one of the leading positions in Europe, or even in the world on this problem.
Suicide in the army is related to non-sufficient examination of the mental condition of people and they are recognized as available for duty, thus entrusting them with weapons. But because of their state of health they should not serve at all. On the other hand, we know that there are cases of hazing in the army. Sometimes young people commit suicide when they have not found support among their comrades or commanders.
It would be nice to have data on the suicide note. As a rule, it explains causes for death. It all is subject to thorough examination: everything that happened before, why he decided to commit suicide, and so on. Sometimes it happens that a girlfriend got married, sometimes it's some kind of serious family upheavals, when a guy cannot find a way out and decides to die. Every such case is subject to investigation by the military Prosecutor's Office. It is possible that there will be held a post-mortem forensic psychiatric examination, which can also summarize the known facts and reveal his mental illness. It is not the only case in Belarusian army", the expert believes.
Recently, there were several fatal accidents in the Belarusian army. So, on June 8 last year the SWAT soldier, who served in Maryina Horka, was killed by electric shock. On August 2 another soldier suddenly died from meningitis in a military unit in Pechy near Minsk. On September 12 a conscript soldier died from acute heart failure associated with ischemic heart disease.